Thunderstorm Wind, Shannon
- When
- July 9, 3:45 PM CST
- Where
- Shannon County, 2.65 mi NW of Jacks Fork
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 37.230, -91.310
A large tree was blown down across the highway.
Several pulse severe thunderstorms produced large hail and damaging wind reports across the Missouri Ozarks.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SGF wrote it up.
Several pulse severe thunderstorms produced large hail and damaging wind reports across the Missouri Ozarks.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Jul 9, 1:07 PM CST, 2 hours 38 minutes earlier.
Area Forecast Discussion National Weather Service Springfield MO 207 PM CDT SAT JUL 9 2016 .SHORT TERM...(This evening through Sunday) Issued at 206 PM CDT Sat Jul 9 2016 The cold front that was expected to stall across southern Missouri or northern Arkansas last night actually pushed all the way to southern Arkansas before stalling. This has left the Ozarks without a well defined boundary or lifting mechanism for storms other than diurnal heating and an upper level short wave that was making its way across the region this afternoon. There may be some isolated to scattered showers or storms across the area into this evening and overnight however there will be little chance for any severe weather. The primary risk for any storms would then be lightning. Models slowly bring the upper level ridge to the east Sunday with most of the rain chances remaining to the south. There will be a chance for a summer time afternoon showers or storms underneath the ridge as southerly winds continue to bring moisture into the area. .LONG TERM...(Sunday Night through Saturday) Issued at 206 PM CDT Sat Jul 9 2016 The ridge will remain over the area Sunday night into early Tuesday morning before a storm system moving along the Canadian border suppresses the ridge back to the southwest and flattens the upper level flow over the plains. This system will also push a front into northern Missouri and eastern Kansas before stalling. Showers and storms may develop along this boundary through the middle of the week as shortwaves move through the flattened upper level flow. The front will then be forced south through the Ozarks towards the end of next week with the potential for storms Friday and Saturday. && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 1230 PM CDT Sat Jul 9 2016 For the KSGF, KJLN, and KBBG TAFS: Scattered thunderstorms are possible across southern Missouri into southeastern Kansas this afternoon and early evening. The better potential will be at the KJLN and KBBG TAF sites. This activity will not be widespread in nature and due to the lack of coverage just included VCTS in both the KJLN and KBBG TAF sites at this time. MVFR to possibly IFR conditions will occur under any storm, otherwise VFR conditions will occur through Sunday morning. && .SGF Watches/Warnings/Advisories... MO...NONE. KS...NONE. && SHORT TERM...Hatch LONG TERM...Hatch AVIATION...Wise
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 321 PM CDT SAT JUL 9 2016 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-102030- BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON- ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS- LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON- LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE- TANEY-OZARK-OREGON- 321 PM CDT SAT JUL 9 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. WEATHER HAZARDS EXPECTED... LIMITED LIGHTNING RISK. LIMITED EXCESSIVE HEAT RISK. DISCUSSION... ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE ACROSS THE AREA THIS AFTERNOON AND EVENING. NO WIDESPREAD SEVERE WEATHER IS CURRENTLY ANTICIPATED...HOWEVER STRONGER STORMS HAVE THE POTENTIAL TO PRODUCE WIND GUSTS UP TO 50 MPH...FREQUENT LIGHTNING AND HEAVY RAINFALL. HEAT INDICES ARE EXPECTED TO WARM INTO THE MIDDLE AND UPPER 90S ACROSS SOUTHEASTERN KANSAS AND FAR SOUTHWESTERN MISSOURI THIS AFTERNOON. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. SCATTERED THUNDERSTORMS WILL BE POSSIBLE ON A DAILY BASIS. MANY LOCATIONS WILL REMAIN DRY...HOWEVER...LOCALIZED HEAVY RAIN CAN NOT BE RULED OUT. A FEW OF THE STRONGER STORMS COULD PRODUCE DAMAGING WIND GUSTS AND FREQUENT LIGHTNING. HEAT INDICES WILL REACH THE MIDDLE AND UPPER 90S MOST AFTERNOONS THROUGH THE WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. && MORE DETAILED INFORMATION CAN BE ACCESSED AT: HTTP://WWW.WEATHER.GOV/SGF/SITREP(ALL LOWERCASE) THIS PRODUCT IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER... HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.WEATHER.GOV/SGF(ALL LOWERCASE) FRYE
The St Louis radar (KLSX), 172 km away, was scanning. The volume nearest the first event began at 21:45 UTC.
6 thunderstorm wind, 4 hail. Local standard time, as filed.
A large tree was blown down across the highway.
Several large tree limbs were blown down across roadways near Edgar Springs.
There was a picture of quarter size hail near Waynesville via social media and amateur radio.
A large tree was blown down on to a power line in Carterville.
Several large trees were blown down and blocked both lanes of the roadway bear Highway 86 and Morningside Falls Blvd.
A large tree was blown down in Forsyth.
There were multiple reports of large hail up to the size of half dollar around the Forsyth area.
Several trees were blown down blocking Highway 86 between Highway 13 and Highway JJ.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2016Every state in 2016This day in weather historyWarnings in Missouri, July 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 636590, 636593, 636586, 636587, 636588, 636591, 636596, 636595, 636589, 636594.